|Year : 2018 | Volume
| Issue : 11 | Page : 1627-1629
Paracetamol-induced fixed drug eruption presenting as eyelid skin necrosis
Prajakta Kimmatkaar1, Sima Das2, Arpan Gandhi3, Vidya Taneja1
1 Department of Pediatrics, Dr Shroff's Charity Eye Hospital, New Delhi, India
2 Oculoplasty and Ocular Oncology Services, Dr Shroff's Charity Eye Hospital, New Delhi, India
3 Ocular Pathology and Laboratory Services, Dr Shroff's Charity Eye Hospital, New Delhi, India
|Date of Submission||05-Apr-2018|
|Date of Acceptance||25-Jun-2018|
|Date of Web Publication||25-Oct-2018|
Dr. Sima Das
128 Ankur Apartments, 7 I P Extension, Patparganj, New Delhi - 110 092
Source of Support: None, Conflict of Interest: None
Fixed drug eruption (FDE) is a type of drug-induced cutaneous disorder that characteristically presents with recurrence of similar lesion at the same skin or mucosal site as a result of systemic exposure to a drug. Paracetamol is commonly prescribed analgesic-antipyretic agent in all age group of patients. FDE due to paracetamol is not very common but it is well reported in literature for all age groups. We report a case of a 7-year-old male with FDE due to paracetamol involving upper eyelid and presenting as an eyelid skin necrosis.
Keywords: Eyelid, fixed drug eruption (FDE), necrosis, paracetamol
|How to cite this article:|
Kimmatkaar P, Das S, Gandhi A, Taneja V. Paracetamol-induced fixed drug eruption presenting as eyelid skin necrosis. Indian J Ophthalmol 2018;66:1627-9
|How to cite this URL:|
Kimmatkaar P, Das S, Gandhi A, Taneja V. Paracetamol-induced fixed drug eruption presenting as eyelid skin necrosis. Indian J Ophthalmol [serial online] 2018 [cited 2021 Jan 26];66:1627-9. Available from: https://www.ijo.in/text.asp?2018/66/11/1627/244060
Fixed drug eruption (FDE) is commonly seen in children and adolescent age groups. It is defined as a cutaneous drug eruption that recurs at the same site upon administration of the same drug and heals with residual hyperpigmentation. The residual hyperpigmentation serves as an indicator of site recognition. Missing the diagnosis of FDE can lead to recurrent eruptions when the offending drug is readministered. Isolated involvement of the eyelid and periocular skin in FDE is rare. Paracetamol is a readily available over the counter antipyretic and is generally well tolerated at recommended dose. Its cutaneous adverse effects are rare, varying from mild pruritis to severe form of rash as in Stevens–Johnson syndrome and even fatal toxic epidermal necrolysis.,
| Case Report|| |
A 7-year-old male child presented with history of painful left upper eyelid swelling with overlying skin excoriation and ulceration of 3 days duration. There was history of associated fever that was treated with antipyretics. On examination he had left upper eyelid erythema and edema causing mild ptosis along with a well-defined area of bluish-purple discoloration of the lateral upper eyelid skin [Figure 1]. His visual acuity was 20/20 in both eyes and anterior and posterior segments were normal. Ocular movements were full and free. Diagnosis of left eye pre-septal cellulites was made and he was prescribed oral antibiotics. After 3 days there was no improvement in the eyelid swelling and erythema and there was sloughing of the lateral eyelid skin epidermis and the underlying dermis appeared necrotic. A provisional diagnosis of eyelid skin necrotizing fasciitis was made, secondary to preseptal cellulitis. Scrapping from necrotic eyelid skin tissue was sent for microscopy and culture the reports of which were negative.
|Figure 1: Edema, erythema, bluish skin discoloration, and necrosis of the epidermis of the left upper eyelid skin after ingestion of paracetamol|
Click here to view
On further enquiry, parents gave history of similar episode of eyelid swelling associated with fever in the past. It subsided on its own after the resolution of the fever. The febrile episodes were treated with paracetamol each time. In view of similar chronological events in each febrile episode and same site of recurrence of the lesion and absence of any other associated systemic illness, possibility of FDE due to antipyretic paracetamol was thought of. Using Naranjo ADR probability scale and WHO-UMC causality system, casual relationship between paracetamol intake and FDE was established., Allergy screening test by serum radioimmunoassay was done and that showed allergy to paracetamol. Paracetamol was discontinued and parents were counselled to avoid use of it for any febrile episodes in future. The eyelid skin lesion healed with hyperpigmentation [Figure 2].
|Figure 2: Healed eyelid skin lesion with hyperpigmentation after discontinuation of paracetamol|
Click here to view
| Discussion|| |
Paracetamol is a widely used over the counter analgesic-antipyretic agent and known to have safety profile with very low incidence of side effects. Toxic eruptions induced by paracetamol are rare and usually of the fixed pigmenting type. Paracetamol induced FDE is reported in less than 1.5% of all cases of FDEs., The reactions can present as maculopapular rash, cellulites like reaction, bullous reaction, or pigmenting type.,,, The pigmenting FDE, usually manifests as round or oval, sharply demarcated erythematous or edematous plaques located on the lip, hip, sacrum, leg, hand, face, oral mucosa, and genitalia. In our case, FDE due to paracetamol is fixed pigmenting type and involved the left upper eyelid and simulated preseptal cellulitis and eyelid skin necrosis. Based on these findings, a provisional diagnosis of necrotizing fasciitis of the eyelid was made and microbiological evaluation of the skin scrapping was done to rule out any infective etiology.
Ocular involvement in FDE has been reported rarely in literature. Rubegni et al. have reported a case of generalized FDE from nimesulide with ocular involvement. The ocular symptoms of conjunctival edema and injection were associated with an erythematous plaque over lower eyelid. The generalized skin rash developed within hours of onset of ocular symptoms and the diagnosis was established on skin biopsy and patch test.
In our patient, similar eyelid involvement had happened with prior exposure to paracetamol without any associated systemic manifestations. The casual relationship with paracetamol was established using Naranjo ADR probability scale (score of +7) and WHO-UMC causality system.,, Parents did not give consent for a skin test or drug challenge test and the drug allergy was confirmed by allergy test using serum specific radio immunoassay that showed allergy to paracetamol.
The erythematous patches or plaques of FDE gradually fade with residual hyperpigmentation. In our case FDE started with left upper lid swelling, erythema, and skin necrosis that healed with residual hyperpigmentation after discontinuation of paracetamol.
FDE may also follow a site-specific eruption pattern. For example, trimethoprim-sulfamethoxazole has been shown to favor the genital region, especially in males and naproxen and the oxicams involve the lips, dipyrone on trunk and extremities. To the best of our knowledge, paracetamol causing site specific FDE has not been reported.
| Conclusion|| |
In conclusion, we report a case of paracetamol-induced FDE involving upper eyelid presenting as eyelid skin necrosis. Paracetamol is widely prescribed by clinicians and is available as over the counter drug. FDE with isolated eyelid involvement will often present to the ophthalmologist and the clinician should be aware of this clinical appearance and suspect FDE in cases with recurrent eyelid skin erythema and edema at same site following ingestion of paracetamol or other drugs. Patient should be advised to avoid the particular drug to prevent further adverse reactions.
Declaration of patient consent
The authors certify that they have obtained all appropriate patient consent forms. In the form the patient(s) has/have given his/her/their consent for his/her/their images and other clinical information to be reported in the journal. The patients understand that their names and initials will not be published and due efforts will be made to conceal their identity, but anonymity cannot be guaranteed.
Financial support and sponsorship
Conflicts of interest
There are no conflicts of interest.
| References|| |
Lee AY. Fixed drug eruptions. Incidence, recognition, and avoidance. Am J Clin Dermatol 2000;1:277-85.
Nino M, Francia MG, Costa C, Scalvenzi M. Bullous fixed drug eruption induced by paracetamol: Report of a pediatric case. Case Rep Dermatol 2009;16:56-9.
Hire RC, Sontakke S, Dakhale GN, Kamble A, Kale AS. Paracetamol induced fixed drug eruption: A case report. Int J Basic Clin Pharmacol 2014;3:399-400.
Fathallah N, Ben Salem C, Slim R, Boussofara L, Ghariani N, Bouraoui K. Acetaminophen-induced cellulitis-like fixed drug eruption. Indian J Dermatol 2011;56:206-8.
] [Full text]
Naranjo CA, Busto U, Sellers EM, Sandor P, Ruiz I, Roberts EA, et al
.A method for estimating the probability of adverse drug reactions. Clin Pharmacol Ther 1981:30;239-45.
Prabhu MM, Prabhu S, Mishra P, Palaian S. Cellulities like fixed drug eruption attributed to paracetamol (Acetoaminophen). Dermatology Online J 2005;11:24.
Raipurkar SV, Patel P, Mucchal V, Khurana R, Wadagbalkar P. Paracetamol induced fixed drug eruptions: Case report. Int J Contemp Pediatr 2015;2:257-9.
Ozkaya-Bayazit E. Specific site involvement in fixed drug eruption. J Am Acad Dermatol 2003;49:1003-7.
Rubegni P, Tognetti L, Tosi GM, Flori ML, Fimiani M. Ocular involvement in generalized fixed drug eruption from nimesulide. Clin Exp Ophthalmol 2013;41:896-8.
Maitra A, Bhattacharyya S, Paik S, Pathak P, Tripathi SK. A Rare Case of Fixed Drug Eruption due to Ondansetron. Iran J Med Sci 2017;42:497-500.
[Figure 1], [Figure 2]